ALERT: Your health is top priority. We’re committed to providing reliable COVID-19 resources to keep you informed and safe.

FDA Issues Warning on ‘Benadryl Challenge’

Fact-Checked

Editors carefully fact-check all Drugwatch content for accuracy and quality.

Drugwatch has a stringent fact-checking process. It starts with our strict sourcing guidelines.

We only gather information from credible sources. This includes peer-reviewed medical journals, reputable media outlets, government reports, court records and interviews with qualified experts.

Benadryl

The U.S. Food and Drug Administration issued a warning against taking too much of the allergy medicine Benadryl (diphenhydramine) after teens began ingesting high amounts of the drug as part of the “Benadryl Challenge” on the social media platform TikTok.

The challenge encourages teens to overdose on Benadryl to hallucinate, according to local news station KFOR. It’s been blamed for the hospitalization of three Texas teens in May and the death of an Oklahoma City teen in late August.

“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok,” the agency said in its Sept. 24, 2020, warning.

The FDA said taking higher than recommended doses of Benadryl can lead to “serious heart problems, seizures, coma, or even death.”

The agency said it is investigating reports. In the meantime, the FDA contacted TikTok and “strongly urged” the social media platform to remove the videos.

When used as recommended, Benadryl is safe and effective, the FDA said.

In addition to the brand name Benadryl, the drug is available as generic diphenhydramine and under store brands. The medicine may also be added to fever reducers, decongestants and pain relievers.

Johnson & Johnson Issues Statement

Johnson & Johnson echoed the FDA’s sentiments about the “Benadryl Challenge.”

“The challenge, which involves ingestion of excessive quantities of diphenhydramine, is a dangerous trend and should be stopped immediately. Benadryl products and other diphenhydramine products should only be used as directed by the label,” the drugmaker said in a statement on its Benadryl website.

The Big Pharma giant said it was working with social media platforms including TikTok to remove “content that showcases this behavior” and that it intends to partner with stakeholders across the industry to address the problem.

Benadryl Side Effects and Overdose

Benadryl’s OTC drug label doesn’t list all potential side effects of the drug or the symptoms of an overdose.

Excitability in children and drowsiness are the main side effects included in the label. The label warns that alcohol, sedatives and tranquilizers may increase the drowsiness.

According to the U.S. National Library of Medicine, Benadryl’s side effects include:

  • Constipation
  • Dizziness
  • Drowsiness
  • Excitement (most often in children)
  • Headache
  • Increased Chest Congestion
  • Loss Of Appetite
  • Muscle Weakness
  • Nausea
  • Nervousness
  • Vomiting

More serious side effects include vision problems and painful urination or difficulty urinating. People who experience serious side effects should contact their health care provider right away.

Overdose

Benadryl is available in many forms, including tablets, capsules and liquids. Each label lists the maximum recommended dose.

For example, you shouldn’t take more than six Benadryl 25 mg tablets in 24 hours, and each dose should be taken four to six hours apart. The TikTok challenge reportedly encouraged teens to take 12 or more tablets.

Symptoms of potential Benadryl overdose include:

  • Agitation
  • Blurred vision
  • Confusion
  • Delirium
  • Depression
  • Dry eyes
  • Dry mouth
  • Enlarged pupils
  • Hallucinations
  • Inability to urinate
  • Low blood pressure
  • Nervousness
  • Rapid heartbeat
  • Red, dry skin
  • Ringing in the ears
  • Seizures
  • Tremor
  • Unsteadiness
  • Vomiting

Johnson & Johnson and the FDA urge people who suspect a Benadryl overdose to seek medical attention or contact the poison control center at 1-800-222-1222 or poison.org.

  •  
  •  
  •  
Michelle Llamas, Senior Content Writer
Written By Michelle Llamas Senior Writer

Michelle Llamas has been writing articles and producing podcasts about drugs, medical devices and the FDA for seven years. She specializes in fluoroquinolone antibiotics and products that affect women’s health such as Essure birth control, transvaginal mesh and talcum powder. Michelle collaborates with experts, including board-certified doctors, patients and advocates, to provide trusted health information to the public. Some of her qualifications include:

  • American Medical Writers Association (AMWA) Engage Committee and Membership Committee member
  • Centers for Disease Control and Prevention (CDC) Health Literacy certificates
  • Original works published or cited in The Lancet, British Journal of Clinical Pharmacology and the Journal for Palliative Medicine
Edited By
Emily Miller
Emily Miller Managing Editor

6 Cited Research Articles

Drugwatch.com writers follow rigorous sourcing guidelines and cite only trustworthy sources of information, including peer-reviewed journals, court records, academic organizations, highly regarded nonprofit organizations, government reports and interviews with qualified experts. Review our editorial policy to learn more about our process for producing accurate, current and balanced content.

  1. Mount Sinai. (n.d.). Diphenhydramine overdose. Retrieved from https://www.mountsinai.org/health-library/poison/diphenhydramine-overdose
  2. Johnson & Johnson. (n.d.). Safety Is Our Top Priority. Retrieved from https://www.benadryl.com/safety
  3. U.S. National Library of Medicine. (2018, August 15). Diphenhydramine. Retrieved from https://medlineplus.gov/druginfo/meds/a682539.html
  4. U.S. National Library of Medicine. (2020, July 15). Benadryl - diphenhydramine hydrochloride tablet, film coated, drug label information. Retrieved from https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=702f9786-7ce9-43e4-921d-e1db09612127&audience=consumer
  5. Sweetman, C. (2020, August 28). Dangerous ‘Benadryl Challenge’ on Tik Tok may be to blame for the death of Oklahoma teen. Retrieved from https://kfor.com/news/local/dangerous-benadryl-challenge-on-tik-tok-blamed-for-the-death-of-oklahoma-teen/
  6. U.S. Food and Drug Administration. (2020, September 24). FDA warns about serious problems with high doses of the allergy medicine diphenhydramine (Benadryl). Retrieved from https://www.fda.gov/drugs/drug-safety-and-availability/fda-warns-about-serious-problems-high-doses-allergy-medicine-diphenhydramine-benadryl
View All Sources
Who Am I Calling?

Calling this number connects you with one of Drugwatch's trusted legal partners. A law firm representative will review your case for free.

Drugwatch's sponsors support the organization’s mission to keep people safe from dangerous drugs and medical devices. For more information, visit our sponsors page.

(888) 645-1617